Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 12, NWS Elko, NV

May 11, 2017Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at May 11, 2017, 2:19 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at May 12, 2017, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 11, 2017, 2:19 PM PDT (21:19 UTC)
In effect from
May 12, 2017, 11:00 AM PDT
Expired
May 12, 2017, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS75 KLKN 112119
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 PM PDT Thu May 11 2017

NVZ033>035-039-041-121530-
/O.NEW.KLKN.WI.Y.0012.170512T1800Z-170513T0600Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-South Central Elko County-
Northeastern Nye County-
219 PM PDT Thu May 11 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Friday. 

 
* WINDS...South 20 to 35 mph with gusts of 45 to 55 mph in most 
  areas through the early afternoon. Winds over eastern Elko 
  County are expected to transition to northwesterly later Friday 
  afternoon and early evening. 

* TIMING...Winds will increase late Friday morning on into Friday
  afternoon, with highest gusts expected in the late afternoon to
  early evening. 

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR
3 follow-up statements
860 
WWUS75 KLKN 120940
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
240 AM PDT Fri May 12 2017

NVZ033>035-039-041-122300-
/O.CON.KLKN.WI.Y.0012.170512T1800Z-170513T0600Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-South Central Elko County-
Northeastern Nye County-
240 AM PDT Fri May 12 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WINDS...South 25 to 35 mph with gusts of 45 to 55 mph in most 
  areas through the early afternoon. Winds over eastern Elko 
  County are expected to transition to northwesterly later Friday 
  afternoon and early evening. 

* TIMING...Winds will increase late Friday morning on into 
  Friday afternoon, with highest gusts expected in the late 
  afternoon to early evening. 

* IMPACTS...Motorists should be prepared for strong winds which
  could make driving difficult, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
814 
WWUS75 KLKN 130334
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
834 PM PDT Fri May 12 2017

NVZ033-130700-
/O.UPG.KLKN.WI.Y.0012.000000T0000Z-170513T0600Z/
/O.NEW.KLKN.HW.W.0004.170513T0334Z-170513T0700Z/
Southeastern Elko County-
834 PM PDT Fri May 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect until midnight PDT tonight. 

* WINDS...Northwest 30 to 40 with gusts to 70 mph.

* TIMING...Strong winds will last through midnight.

* IMPACTS...A high wind warning means a hazardous high wind event
  is expected or occurring. Sustained wind speeds of at least 40
  mph or gusts of 58 mph or more can lead to property damage.
  Motorists should be prepared for strong winds and hazardous
  driving conditions. High profile vehicles are most susceptible
  to tip-over from strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ034-035-039-041-130600-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-170513T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northeastern Nye County-
834 PM PDT Fri May 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...Westerly 25 to 35 mph with gusts to 55 mph.

* TIMING...Strong winds will last through late evening. 
 
* IMPACTS...Motorists should be prepared for strong winds which 
  could make driving difficult, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
434 
WWUS75 KLKN 130555
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1055 PM PDT Fri May 12 2017

NVZ034-035-039-041-130700-
/O.EXP.KLKN.WI.Y.0012.000000T0000Z-170513T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northeastern Nye County-
1055 PM PDT Fri May 12 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have decreased below advisory levels.

$$

NVZ033-130700-
/O.CON.KLKN.HW.W.0004.000000T0000Z-170513T0700Z/
Southeastern Elko County-
1055 PM PDT Fri May 12 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...Northwest 30 to 40 with gusts to 70 mph.

* TIMING...Strong winds will last through midnight.

* IMPACTS...A high wind warning means a hazardous high wind 
  event is expected or occurring. Sustained wind speeds of at 
  least 40 mph or gusts of 58 mph or more can lead to property 
  damage. Motorists should be prepared for strong winds and 
  hazardous driving conditions. High profile vehicles are most 
  susceptible to tip-over from strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 11, 3:47 AM PDT, 10 hours 32 minutes earlier.

Area forecast discussion, May 11, 3:47 AM PDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Elko NV
347 AM PDT Thu May 11 2017

.SYNOPSIS...Warm and dry conditions today, then a cold front will
move across northern Nevada on Friday bringing cooler temperatures,
isolated to scattered showers, and breezy to windy conditions.
&&

.SHORT TERM...Today through Saturday. Temperatures will peak today
in the southwest flow ahead of next storm system. Winds will
become breezy this afternoon. Some instability develops late this
afternoon and early evening across portions of Elko county for
isolated thunderstorms, mainly over the mountains. Cold front will
push into northwest Nevada Friday morning then move across the
rest of northern NV during the day. This will bring cooler
temperatures along with isolated to scattered showers. Breezy to
windy conditions again, with the highest winds across east central
NV where southwest winds of 25 to 35 mph with gusts to 45 mph will
develop by afternoon. Upper trough moves across the area on
Saturday dropping snow levels down to some of the higher valleys
across northern NV. Little or no accumulations expected as snow
will mostly melt on contact due to it occurrence during the
daytime hours.

.LONG TERM...Saturday night through Thursday. Long wave trough
parked over the western U.S. will persist through Monday and will
provide a stream of energy and moisture to Nevada. This trough
exits the area late Monday but a new larger and more potent
Pacific low will be quick to move in for the remainder of the
forecast period. Saturday night through Monday night. Forecast
period will start dry as the area will be in between waves of
energy. Next shortwave moves in Sunday afternoon with showers
across mainly northern Nevada. Some instability will be present
and there could be some convection, primarily in northern Elko
county, but confidence is too low to put into the forecast at this
time. Monday the trough will center itself over the Silver state
with additional showers and a better chance for a few isolated
thunderstorms.

Tuesday through Thursday. Next Pacific low moves onshore starting
Tuesday and will have a bigger impact to the area through the
remainder of the forecast period. Widespread rain and isolated storms
will be possible Tuesday along with the threat for heavy
precipitation amounts. As this low continues its eastward trek it
will bring with it a much colder air mass by Wednesday. Look for
overnight lows to dip to near or just below freezing Tuesday and
Wednesday nights.

Precipitation looks to change over to either all snow or a mix of
rain and snow depending on the location. As of right now the areas
mostly likely to see snow in the valleys will be east and south
of Humboldt county, with more of a mix anticipated at this time
for Humboldt county. A combination of well above freezing daytime
temperatures on Tuesday and then again on Wednesday will keep any
snow amounts limited to mainly grassy surfaces in the valleys.
Otherwise, most if not all mountain peaks will see snow as
freezing levels will drop to 5000 feet or less for much of the CWA
Wednesday. The cold air mass will be short lived as the trough
quickly shifts east Thursday. A mix of snow and rain will still be
possible Thursday morning for the eastern half of the CWA, but
again little to no snow accumulation expected for valley
locations.

Between Tuesday and Thursday, precipitation amounts look to
range from 1 to 3", especially over Elko, Humboldt, and White Pine
counties. This will lead to the potential for heavy snowfall in
the mountains along with a potential for greater snow melt due to
rain. This would definitely exacerbate the flooding situation if
the full precipitation amounts are realized. This situation will
need to be monitored over the coming days for any changes.
&&

.AVIATION...VFR conditions at all terminals through Thursday.
Expect some increase in mid-level clouds over mainly northern NV
as trough energy begins to approach from the Pacific NW. South to
southwesterly winds will increase with some gusts in the 20-30kt
range across the region. Light scattered showers could develop
in the vicinity of the eastern terminals overnight tonight.
&&

.HYDROLOGY...Warmest day of the week today will accelerate higher
elevation snowmelt and runoff today which will cause water levels
to rise or remain steady on many rivers and creeks. Cooler
temperatures Friday and Saturday will cause snowmelt to slow. Here
are locations where flood warnings are currently in effect and
where streams are running high but below flood stage.

Humboldt River - Comus, near Winnemucca: Minor
flooding continues.

Bruneau River - near Rowland: Minor flooding is occurring.

Mary's River - near Deeth. Minor flooding is occurring.

The following rivers and creeks are not in flood but are running
high.

Jarbidge River - below Jarbidge: About 1/2 foot below flood stage
and holding fairly steady.

Humboldt River - Battle Mountain: About 1/2 foot below flood
stage, but is expected to slowly rise through the rest of this
week and could reach flood stage over the weekend.

Lamoille Creek - Lamoille: Just below flood stage and with the
warmest day of the week today could rise just above flood stage
tonight.

Martin Creek - near Paradise Valley. Creek is about 1 foot below
flood stage and is expected to remain fairly steady the rest of
this week.

Owyhee River - near Mountain City: About a foot below flood stage.

Wildhorse Dam - at Wildhorse. Water level is at its highest since
2011, surpassing the seasonal high up until now on April 27.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

91/89/89

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:00 PM PDTRiver Flood WarningLKNLander14 days

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.